Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Birmingham, AL

March 30, 2004Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 30, 2004, 12:35 PM CST for Winston County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2004, 12:35 PM CST (18:35 UTC)
Expired
Mar 30, 2004, 1:15 PM CST
In force
40 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Winston County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:15 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-148 m²/s²
0-3 km storm-relative helicity
-171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WUUS54 KBMX 301835
SVRBHM
ALC133-301915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1234 PM CST TUE MAR 30 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINSTON COUNTY IN NORTHWEST ALABAMA

* UNTIL 115 PM CST

* AT 1232 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HALEYVILLE ...MOVING EAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM 
INCLUDE...ADDISON..HALEYVILLE..

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3429 8762 3415 8755 3417 8715 3430 8730

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 11:18 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 30, 11:18 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1118 AM CST TUE MAR 30 2004

.SHORT TERM...MONITORING THE POSSIBILITY OF SCATTERED THUNDERSTORMS
DEVELOPING THIS AFTERNOON...MAINLY NORTH OF INTERSTATE 20...AHEAD OF
A LOW PRESSURE DISTURBANCE.

AT 11 AM CST...SKIES WERE MOSTLY SUNNY OVER THE MUCH OF THE AREA.
SOME CLOUDS WILL DEVELOPING AND MOVING INTO WEST CENTRAL AND
NORTHWEST ALABAMA.  TEMPERATURES WERE MAINLY IN THE 60S.  THE SURFACE
TROUGH ASSOCIATED WITH THE APPROACHING LOW PRESSURE DISTURBANCE
EXTENDED ACROSS MIDDLE TENNESSEE INTO NORTHERN MISSISSIPPI.

THE LOW PRESSURE DISTURBANCE WILL SWING THROUGH THE AREA
THIS AFTERNOON.  THE ATMOSPHERE WILL BE UNSTABLE AS MUCH
COLDER AIR ALOFT MOVES OVER THE AREA.  THOUGH MOISTURE IS
LIMITED...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP EARLY
THIS AFTERNOON...MAINLY ALONG AND NORTH OF INTERSTATE 20.  AREAS
NORTH OF INTERSTATE 59 WILL BE AFFECTED EARLY AFTERNOON...WHILE
AREAS SOUTH WILL BE AFFECTED LATE AFTERNOON INTO EARLY EVENING.
A FEW OF THESE STORMS ARE CAPABLE OF PRODUCING HAIL AND DAMAGING
WINDS AS MOST OF THE AREA IS OUTLOOKED FOR A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON.  THE SHOWERS AND STORMS WILL WEAKEN
CONSIDERABLY JUST AFTER SUNSET AS THE ATMOSPHERE COOLS
AND STABILIZES.

TEMPERATURES APPEAR TO BE ON TRACK FOR THIS AFTERNOON.

&&

.UPDATE...WILL INCREASE RAIN CHANCES AND SKY COVER THIS AFTERNOON
OVER THE NORTHERN HALF OF THE AREA.  WILL TWEAK WINDS AS WELL.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 68 41 57 40 59 / 50 20 10 10
MONTGOMERY 74 45 64 41 64 / 20 30 00 10
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MBS/91
Hazardous weather outlook, Mar 30, 7:13 AM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 AM CST TUE MAR 30 2004

ALZ011>015-017>050-301515-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
713 AM CST TUE MAR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

AFTERNOON HEATING...COUPLED WITH AN UPPER LEVEL LOW SWINGING ACROSS
CENTRAL ALABAMA...WILL CREATE CONDITIONS IN WHICH A FEW STRONG
THUNDERSTORMS COULD DEVELOP THIS AFTERNOON.  THESE STORMS WILL BE
ISOLATED IN NATURE...AND CAPABLE OF PRODUCING SMALL HAIL...AND
LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:02 PM CSTSevere Thunderstorm WarningBMXMarion58 min
Mar 30, 12:56 PM CSTSevere Thunderstorm WarningBMXMarion64 min
Mar 30, 1:15 PM CSTSevere Thunderstorm WarningBMXWinston30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.